Guideline decision tool · Pediatrics
🧒

Pediatric Early Warning Score (PEWS) — free guideline decision tool

Calculate the Brighton Pediatric Early Warning Score (PEWS) to detect clinical deterioration in hospitalized children.

Open guideline tool →
Computed locally — no data uploaded. For licensed clinicians.
📋

Guideline-based

Implements the decision logic from published clinical guidelines.

🖥️

Runs in your browser

No installation. Enter the patient's values and get a guideline recommendation instantly.

🔒

Data stays local

Nothing is uploaded. Results are for licensed clinicians only.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

BehaviourPlaying / appropriate (0)
CardiovascularPink or CRT 1–2 s (0)
RespiratoryNormal (0)
Continuous nebulizer (q20min bronchodilator) or CPAPNo (0)
Persistent post-operative vomitingNo (0)

PEWS0

  • ComponentsBehaviour 0 + cardiovascular 0 + respiratory 0 = 0 (core 0–9, with add-ons 0–13)
  • ActionRoutine monitoring with periodic reassessment; carer/nurse concern can escalate regardless of score
  • EscalationTotal ≥ 3 → escalate monitoring; ≥ 5 → consider RRT; any single domain = 3 → high risk. Compare HR/RR with age-specific ranges
BehaviourLethargic/confused or reduced response to pain (3)
CardiovascularGrey/mottled or CRT ≥ 5 s or HR > normal +30 or bradycardia (3)
Respiratory< normal −5 with recession/grunting or FiO₂ ≥ 50%/8 L (3)
Continuous nebulizer (q20min bronchodilator) or CPAPYes (+2)
Persistent post-operative vomitingYes (+2)

PEWS13

  • ComponentsBehaviour 3 + cardiovascular 3 + respiratory 3 + add-on 4 = 13 (core 0–9, with add-ons 0–13)
  • ActionHigh risk: immediate clinician/team review, consider activating the rapid response team (RRT), escalate monitoring; any single domain = 3 is high risk (a domain scores 3)
  • EscalationTotal ≥ 3 → escalate monitoring; ≥ 5 → consider RRT; any single domain = 3 → high risk. Compare HR/RR with age-specific ranges

Common questions

What is Pediatric Early Warning Score (PEWS)?

Calculate the Brighton Pediatric Early Warning Score (PEWS) to detect clinical deterioration in hospitalized children.

How is Pediatric Early Warning Score (PEWS) calculated? What is the core formula?

Behaviour + cardiovascular + respiratory (each 0–3) + continuous nebs/CPAP and post-op vomiting (+2 each). Total ≥ 3 escalate, ≥ 5 consider RRT, any single domain = 3 high risk.

When is Pediatric Early Warning Score (PEWS) used?

Early identification of deteriorating children to trigger escalation and rapid response.

What are the key clinical points for Pediatric Early Warning Score (PEWS)?

Any single domain scoring 3 is high risk regardless of total. Carer/nurse concern should be able to escalate beyond the score. Compare HR/RR against age-specific ranges.

What are the limits and cautions when using Pediatric Early Warning Score (PEWS)?

For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.

How is Pediatric Early Warning Score (PEWS) calculated in practice? Can you show a worked example?

Inputs: Behaviour Playing / appropriate (0), Cardiovascular Pink or CRT 1–2 s (0), Respiratory Normal (0), Continuous nebulizer (q20min bronchodilator) or CPAP No (0), Persistent post-operative vomiting No (0) → Result: PEWS 0(Components: Behaviour 0 + cardiovascular 0 + respiratory 0 = 0 (core 0–9, with add-ons 0–13), Action: Routine monitoring with periodic reassessment; carer/nurse concern can escalate regardless of score, Escalation: Total ≥ 3 → escalate monitoring; ≥ 5 → consider RRT; any single domain = 3 → high risk. Compare HR/RR with age-specific ranges) Inputs: Behaviour Lethargic/confused or reduced response to pain (3), Cardiovascular Grey/mottled or CRT ≥ 5 s or HR > normal +30 or bradycardia (3), Respiratory < normal −5 with recession/grunting or FiO₂ ≥ 50%/8 L (3), Continuous nebulizer (q20min bronchodilator) or CPAP Yes (+2), Persistent post-operative vomiting Yes (+2) → Result: PEWS 13(Components: Behaviour 3 + cardiovascular 3 + respiratory 3 + add-on 4 = 13 (core 0–9, with add-ons 0–13), Action: High risk: immediate clinician/team review, consider activating the rapid response team (RRT), escalate monitoring; any single domain = 3 is high risk (a domain scores 3), Escalation: Total ≥ 3 → escalate monitoring; ≥ 5 → consider RRT; any single domain = 3 → high risk. Compare HR/RR with age-specific ranges)

🧒

Run Pediatric Early Warning Score (PEWS) now

Calculate the Brighton Pediatric Early Warning Score (PEWS) to detect clinical deterioration in hospitalized children.

Open guideline tool →

For licensed clinicians. Not a substitute for clinical judgement.

Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

Related guideline tools

For use by licensed clinicians and clinical researchers. Computed locally in your browser — no data is uploaded. Not a substitute for clinical judgement.